Prednisolone diary - May

I've been on prednisolone for almost exactly a year now. In that time, I've developed severe daily episodes of sweating, tachycardia, nausea and shaking. Even more debilitating has been the profound fatigue.

Neither my rheumatologist, respirologist, cardiologist nor GP have been able to offer any explanation for these symptoms - although my rheumy has suggested that I have developed fibromyalgia, and my GP has referred me for a neurological opinion.

I believe that an imbalance in my cortisol/prednisolone metabolism is responsible. So in January, after discussion with my medics, I decided to try and taper my steroids off completely. They have kind of given a collective shrug and said, "We're all out of ideas, so give it a go".

I have taken it slow, as per medical advice (actually, rather slower than my rheumy suggested) and I've now got down to 4.5 mg daily.

So far, it's been interesting. The first day I take a reduced dose, I feel much better. This can last for up to a week, and I realise what life is like when you don't feel like $%^ . It's fabulous! Then there's a kind of rebound and the old symptoms return. I'm doing regular peak flow readings - as my lungs were the biggest issue originally - but they have done so well that my resp consultant has just decided he doesn't need to see me again unless my rheumy requests it (*touches wood*). In other words, so far, there's been no downside.

Anyway, at 0.5mg every fortnight, it will take me till August to hit zero. Until then, I'll make a little diary entry here every couple of weeks, in case anyone might be interested.

Mike x

17 Replies

oldestnewest
  • OMG: this is looking good 🤞🤞🤞🤞

    You'd been on my mind, Mike...had been hoping things are going "OK"

    Sorry, can't say much more than: good going! My issue with pred is more like an impression I become manic on doses of, say, over 10mg...am suspecting I could be the type who is prone to pred induced psychosis...

    am sure you'll get great replies

    🍀🍀🍀🍀 coco

  • Thanks coco, I appreciate your thoughts. My GP is highly amused that I want to taper in 0.5mg stages, and that I insist on gastro-resistant tabs, even the 1mg ones. But at least he goes along with it! x

  • Brilliant post. You are doing so well. I hope your reduction continues to go well. It's very much trial and error with us isn't it. Take care.

  • Thanks Wendy. You are so right - it seems that more than most, these are conditions where we have to learn to monitor our own symptoms and take control of our own treatment x

  • Amazing news. So pleased the taper is working for you. I have to taper by 0.5mg every fortnight but now it looks like that's on hold for a bit. Can't get lower than 15mg. My next taper will probably be 0.5mg every month!

    So pleased it's working for you.

  • Such hard work! Thanks for your kind wishes; regardless of whether this works for me, I hope something useful for other people comes out of it x

  • Hi happytulip

    Hope your feeling better. Could I just ask you too how do you do 0.5 mg reduction?. I could do with being that slow but can't get my head round what you do!. X

  • Sorry you've been feeling so awful but glad you're reducing the steroids carefully. I suffer sweating, shaking and heart racing episodes even when not on the pred and my rheummy puts it down to an autonomic disturbance. I'd have thought if this was the case though then the pred would help it but it doesn't so who knows. No other doctor has been able to offer an explanation so all I have is this one for now. Hope that helps a little. X

  • Frustrating, isn't it? I'm not convinced that coming off the steroids is the answer, but doing something feels better than doing nothing! Thanks, Georgie-girl x

  • Hi Whisperit

    Just want to say your doing a great job reducing the steroids and I'm glad your seeing an improvement in those horrible unexplained symptoms. You could well be someone who can't take them because of side effects,this is what your finding out!. The achievement is all the greater because your doing it at a stressful time in your life so good on you. Look forward to further updates and fingers crossed you get to zero in Aug!.

    P.s I'm a little jealous as stuck on 8 mg steroids at the mo and doing it very slowly!.

  • Thanks misty14,

    That's good of you to say. Hope things are going well with your rejuvenated vascular system! x

  • Hi Whisperit

    Can I ask you how are doing 0.5 mg dosages?. I could do with reducing this slowly myself but can't get my head round how to do it. Vascular system is great thanks, need more pain injections as they've worn off after ten blissful weeks. !. Hoping to arrange it Monday as suffering badly!. X

  • I have 3 different doses of tablets prescribed- 5mg, 2.5mg and 1mg. By mixing and matching, you can go down by 0.5 steps until you get to 2mg. After that, it will have to be down to 1mg and then zero in 1mg steps.

    I tried to do the gradual "filtering in" that PMRPro described, with a gradual takeover of the week by the lower dose (1 day on the lower dose, then 2 days, then 3 etc) but it turns out I am too impatient for that.

    Hope you get those jabs soon x

  • Hi Whisperit

    Thanks for good steroid reduction info. I've been doing PMpro's reduction plan which is still doing it by 1 mg a time!. It is good because it is slow!. I do hope you manage your reduction to zero without respiratory problems!. Keep us posted. X

  • Am really interested in this discussion. I seem to have very much a love/ hate relationship with steroids.

    Have been on them for five years, three of them with just hydrocortisone for Addisons so will always have to take some I guess. Went on the Pred for my mystery Sjogrens type disease plus autoimmune pancreatitis, three years ago.

    I get severe gastritis with the Pred even with the coated and also ghastly sweating all day. They started me on 80 mg njections every twelve weeks to get round the gastritis and that helped ,but still the sweating. The amount was not enough ,so I had to supplement with oral Pred too and hydrocortisone.

    I am still on this regime but after week nine of the injection it cannot cope with the chronic pancreatitis as the steroid level is too low. I can eat no protein and lose weight. My Rheumatologist doesnt know what to do anymore so I am being referred to Edinburgh to a pancreas expert , fingers crossed there is an answer.

    I thnk with somepeople steroids do cause ahormone imbalance, my vet thought hyperthyroid as I am usually low, hence the sweating and racing heart. You will note I said vet!!! I get good advice from that quarter!!

    Just need a gorilla suit and visit our excellent vet hopital in Glasgow now !!

  • Its so frustrating, isn't it, this tightrope we have to walk between horrible disease symptoms and vicious drug side effects?

    You sound as if you've had a really tough time :( , but I do have a penguin mask you can borrow if you want a second opinion from a avian vet. X

  • Find this interesting I am mctd too. Every time I taper I run into trouble, fevers, haedaches, fatigue,vision increase pred back up and all much better. Fevers go completly. I keep a diary and can track it over and over failing, so will be very interested in your progress. Quite a few LFT but now settled sicne mtx added too.

You may also like...